They are called laptop computers, so you are supposed to place them on your lap, but sometimes at a price. Placing a laptop on your thighs for extended periods, especially if there is direct skin contact, could give you a nasty rash, medically known as erythema ab igne, according to a report published in the medical journal Pediatrics.
The underside of a laptop is warm, much warmer than many people realize, often above 50 celcius. That is enough heat, especially if exposure is sustained and onto bare skin, to cause a rash to eventually develop.
Andreas W. Arnold, MD, and Peter H. Itin, MD, from the Department of Dermatology, University Hospital Basel, Basel, Switzerland wrote about a 12-year-old boy who developed erythema ab igne on his left thigh – they say it was caused by using his laptop computer.
The authors say that this latest case is the 10th reported one since 2004 in which the patient developed erythema ab igne, also informally known as toasted skin syndrome or fire stains from laptop computer usage. The latest case was the youngest, they added.
Erythema ab igne is caused by prolonged exposure to a heat or infrared source. The skin develops a reticular, pigmented, and sometimes telangiectatic dermatosis – there is a mild red rash, often described as blotchy, sometimes there is a general redness of the skin in the affected area. The skin and underlying tissue may become thinner, and lesions may develop. In some cases the patient may experience mild itchiness and a burning sensation. Often it may go unnoticed until the person sees it.
It used to be more common among the elderly, before central heating, when people would sit very close to fires or electric heaters. Some individuals may get it from using hot water bottles or heat packs.
When caused by a laptop computer, the authors say the signs always appear on the thighs. They believe the heat source is the optical drive, the battery, or the computer’s ventilation fan.
Most experts agree that this laptop rash should not cause any long-term ill effects or lead to complications.
“Laptop Computer-Induced Erythema ab Igne in a Child and Review of the Literature”
Andreas W. Arnold, MD, Peter H. Itin, MD
Published online October 4, 2010
Written by Christian Nordqvist